Folate

I have been reading Martin Hoopers book on Pernicious Anemia. He states it's important to raise your B12 before using Folate. Is anyone else aware of this. I was taking a B12 /Folate Intrinsic tablet with B12 when GP gave me loading doses. Since then have injected myself under guidance of a private doctor. He hasn't told me not to take the Folate. Is there anyone on here that can put me straight please?

10 Replies

oldestnewest
  • If someone is given high doses of folate when they are B12 deficient there is a very small risk of causing neurological problems (SADC). It is recommended that B12 treatment starts 24-48 hours before treatment with high dose folate.

  • The problem is that taking folate when B12 deficient can mask one of the main symptoms of the B12 deficiency - macrocytic anaemia.

    Some doctors believe that macrocytic anaemia is a defining symptom of B12 deficiency and that its absence means that there is no deficiency. That can result in the B12 deficiency remaining untreated and causing very serious effects, especially neurological.

    If you and your doctor know that you are deficient in B12 and that a treatment regimen has been agreed then there should be no problem at all in taking folate before the B12 treatment is started.

  • My B12 levels were coming down over a period of 18 months to 320 at last count.

    He gave me loading doses but said that's all you need. I was so tired and had all the symptoms of deficiency so went to a private doctor.

    Thanks for that information . I'm just not sure now if I'm doing the right thing but have to push on and try and find someone to help.

  • Thank you for that. My neurological symptoms started before treatment. I was advised with a sublingual B12 first then took the Intrinsic/ folate B12 tablet . I then had five loading doses at GPS but told I need no more. Went to a private doctor who showed me how to inject in my leg and suggested twice a week with Methyl cobalamin. He is also trying to sort my stomach problems, dysbiotic gut. He thinks I have nerve damage but doesn't want to see me for four weeks to see what happens in that time.I have sore burning tongue, burning in shoulders arms and legs also stinging in head which is linked to any stressful situation. The blurred vision is not as bad and the palpitations had receded but have come back again briefly.

    He's suggested injecting once a week now but I think I need more so will probably do three times a week to see if any improvement.

    I also have gastritis back which is making me feel terrible and gaviscon not helping much. Trip to GPS I feel as due to go away on Saturday and not feeling well enough to go! All tests done and polyps taken away last year. MRI on head and neck and told its migraine type headaches with blurred vision.

    My B12 started coming down 18 months ago and has never increased. Last reading was 320. Everyone I've spoken to says neurological damage doesn't happen below 160 ish!!

    After having so many antibiotics and omeprazole in the past know now they should come with a warning!!

    I just wish I could find a doctor/ specialist who is really experienced. My husband wants to take me to Harley street or any specialist in the country. He is so concerned now!

    My own GP has put it down to stress!! It's not the case as I know my own body. There is no stress in my life!!

    Thanks for listening to a grumpy , worried woman.

  • grumpy and worried unfortunately are part of the B12 deficiency package.

    there are lots of materials on the PAS website that are aimed at educating GPs as to the real facts about diagnosing and treating a B12 deficiency.

    2 things you have been told are definitely incorrect or dodgy and think you know that:

    a) Neurological damage can happen in some people with levels of 500ng/L

    b) that the loading shots are all you need. This might be true if the cause of the absorption problem is bacterial overgrowth - eg h Pylori infection - and that has been treated - but otherwise your GPs logic is really dodgey - if you have an absorption problem - which is what falling levels imply - how does he think you are going to be able to absorb B12 in future. He may be confused about the fact that B12 is stored in the liver so think this reserve is being topped up but the mechanism for releasing the B12 from the reserve is the same as is used for absorbing B12 so it's basically a reservoir with a very, very leaky tap and that is why your serum levels were falling.

    Your stomach problems could actually be down to low stomach acidity rather than high stomach acidity as the symptoms are pretty much the same so gaviscon may not be of any help whatsoever and what you may need to do is introduce a little more acid to your diet.

    What was the cause of the polyps? - was it related to the gastritis - which makes it sound as if you may well have PA.

    Have you tried writing to your GP and drawing their attention to the current guidelines on treatment for B12 deficiency (which changed a few years ago) - particularly to the BCSH (British Committee for Standards in Haematology) which they can access through the BNF but are also available here.

    onlinelibrary.wiley.com/doi...

    sometimes putting things in writing - and including the practice manager - can help to get things moving along the right track - you might also suggest looking at this area of the PAS website which is specifically geared towards medical professionals.

    pernicious-anaemia-society....

  • Thank you very much for your help. When I return from holiday will write to both my GP and the private doctor and see where it gets me.

    Just about to go to a different GP tonight re stomach but not sure I'm doing the right thing as will probably want to give me omeprazole.

    I am going to continue injecting myself with methylcobalamin as don't want anymore nerve damage.

    My problems started 18 months ago with severe upset stomach and no energy. It progressed to sore tongue, anxiety,followed by neck muscle spasms, then facial pain, pins and needles in hands and ankles and headaches with blurred vision last but not least tinnitus. Since

    the injections have noticed a reduction in some symptoms but none completely gone.

    Forgot the palpitations!

    Two years ago I was taking lots of antibiotics but when I told the GP at the time I was having a reaction

    to them with breathing problems she said it was because I was stressed!! Wanted to give me antidepressants but I didn't get on with them and new it was physical not mental problem.

    Can you have testing for PA if your serum level is now high?

    I will go anywhere to get this sorted!

    Thank you it helps knowing I'm not on my own.

  • a quick onset of symptoms actually sounds more like folate than B12 deficiency but that doesn't mean that there aren't both going on.

    PA test - IFA can give a false positive if you have supplemented B12 just before hand - recommended that you stop supplementing for 10-14 days before the test - though some assay methods only need you to stop for about 24-48 hours. However, the test is prone to give false negatives 40-60% of the time so a negative is a long way from proving that you don't have PA - also PA isn't the only absorption problem that will lead to a B12 deficiency.

  • Thank you

  • I think recent injections can supposedly give false positives for intrensic factor antibodies.

    mayomedicallaboratories.com...

  • thank you KimberinUS - yes I meat to say - can give a false positive -

    few days of mild migraine really not helping :(

    will edit original response.

You may also like...